Assisted hatching is a procedure that can be used during the in vitro fertilization process. Assisted hatching is performed during the fourth day of development of the embryo. The procedure may be performed using traditional methods or by employing laser beams. Typically, the assisted hatching has no serious side effects. There will be some side effects associated with the medication treatment that is administered to the patient that will undergo assisted hatching.
During the assisted hatching procedure, the outer later of the embryo may be accidentally cut into two halves. This may result in the formation of two fetuses and the birth of identical or monozygotic twins. This may happen regardless of whether the procedure is performed using the traditional method or is assisted by precision laser beams.
Side Effects of Antibiotics
During the assisted hatching the mother will have to take a few antibiotics and steroids, which will prepare the body and weaken the immune system, so that the fertilization will be more successful. The antibiotics are administered to prevent the infections of the embryo. The antibiotics may cause side effects such as:
- Diarrhea or constipation
- Secondary bacterial or yeast infections, as the antibiotics will disrupt the normal balance of bacteria and yeast cells. These infections are also due to the fact that the steroids will weaken the immune system and this won't be able to fight the infections.
- Antibiotic resistance, if the antibiotics are not taken as indicated
Some women may be allergic to certain antibiotics, so tests should be performed before choosing the type used for the assisted hatching treatment.
Side Effects of Steroids
The steroids will be administered for a short period of time to inhibit the immune system. The steroids may have a few side effects such as nausea and vomiting, hypertension, allergic reactions on the skin, frequent mood variations, anxiety and increased appetite, which may cause weight gain.
However, if the assisted hatching is repeated several times and the steroids are administered for a longer period of time, these may cause facial swelling, fatigue, colitis, gastritis, water retention (due to the sodium in the patient's diet) and even liver and kidney problems. Other more serious side effects of a lengthy administration of steroids include:
- Increased blood sugar or hyperglycemia
- Diabetes mellitus
- Insulin resistance
The patient should get some periodical tests if the steroid treatment is administered for a longer period of time. To avoid facial swelling, the patient can reduce the intake of sodium in her diet.
When the treatment with steroids can be stopped, it should be discontinued gradually, so as to protect the adrenal and thyroid glands and allow these to readjust. A sudden discontinuation of steroid administration can lead to a hormonal imbalance.